Alert archive / Florida / Coastal Flood Statements in 2011

Coastal Flood Statement 5, NWS Miami, FL

March 5, 2011Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Mar 5, 2011, 5:04 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2011, 5:04 AM EST (10:04 UTC)
Expired
Mar 5, 2011, 7:00 PM EST
In force
14 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 10.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2011-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2011-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WHUS42 KMFL 051004
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
504 AM EST SAT MAR 5 2011

...HIGH RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST BEACHES OF
SOUTH FLORIDA THROUGH TODAY...

FLZ168-172-173-060000-
/O.NEW.KMFL.CF.S.0005.110305T1004Z-110306T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
504 AM EST SAT MAR 5 2011

STRONG EAST WINDS OF 15 TO 25 MPH ALONG THE PALM BEACH TO MIAMI
DADE COUNTY BEACHES TODAY ALONG WITH A SMALL SWELL WILL CONTINUE
TO CREATE A HIGH RISK OF DANGEROUS RIP CURRENTS ALONG THE ATLANTIC
COAST OF PALM BEACH, BROWARD, AND MIAMI-DADE COUNTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A
RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$

PS

HTTP://WWW.WEATHER.GOV/MIAMI

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Mar 5, 4:08 AM EST, 56 minutes earlier.

Area forecast discussion, Mar 5, 4:08 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
408 AM EST SAT MAR 5 2011

.DISCUSSION...A SHORT WAVE IS CURRENTLY WORKING EAST BOUND ACROSS
THE PLAINS THIS MORNING AND A COLD FRONT IS PUSHING INTO THE MS
VALLEY. SURFACE HIGH PRESSURE CENTERED IN THE CANADIAN MARITIME IS
HEADING EAST AS WELL. ON THE SOUTH SIDE OF THIS LARGE HIGH, S FL
REMAINS IN A EAST FLOW THAT IS AROUND 8KFT DEEP. THIS DEEP EAST
FLOW CONTINUES TO PUSH SHOWERS FROM THE ATLANTIC INTO THE EAST
COAST... THIS TREND WILL CONTINUE FROM MUCH OF THE DAY, ESPECIALLY
THE AM. TODAY THE HIGH WILL CONTINUE EAST WHILE THE SYSTEM OVER
THE CENTRAL SECTIONS OF THE COUNTRY MOVES IN TANDEM WHICH WILL
ALLOW THE WINDS TO DECREASE IN SPEED AND GRADUALLY SHIFT SE.
MOISTURE LVLS WILL GRADUALLY INC LATER IN THE DAY AND THROUGH THE
NIGHT AS THE COLD FRONT MOVES INTO NORTH FL. SUNDAY, THE SOUTH END
OF THE SHORT WAVE WILL MOVE INTO THE AREA LATE IN THE DAY WHILE
THE SURFACE FLOW BECOMES SOUTH, SOUTHWEST AHEAD OF THE FRONT.
MODEST INSTABILITY OF 500 TO 1000 J/KG WILL ALSO EXIST. ENOUGH
LIFT WITH THE FRONT WILL CREATE SCT SHRA, HOWEVER THE HIGHEST
CHANCE OF RAIN WILL OCCUR ALONG THE EAST COAST AND OVER THE METRO
AS THE S TO SW FLOW INTERACTS WITH THE SEA BREEZE. MODEST CAPE AND
FAVORABLE LIFT WILL ALSO ALLOW A FEW TSRA TO DEVELOP. OPTED TO
LEAVE POPS AT HIGH CHANCE ALONG THE EAST COAST, HOWEVER AN INC IN
POPS MAY OCCUR. SHEAR AND HELICITY ARE ALSO NOT A LARGE FACTOR SO
SVR IS NOT EXPECTED.

MONDAY THE COLD FRONT LIMPS INTO THE STRAITS AS HIGH PRESSURE
BRIDGES ACROSS THE BOUNDARY. THE RIDGE WILL MOVE ACROSS THE
EASTERN PORTIONS OF THE U.S. WITH A RETURN OF THE EAST FLOW
THROUGH MID WEEK. ANOTHER COLD FRONT MAY MOVE INTO S FL LATE IN
THE WEEK WITH ANOTHER CHANCE OF RAINFALL.

&&

.AVIATION...STRONG EASTERLY WIND FLOW REGIME TO PERSIST THROUGH FORECAST PERIOD
ALBEIT SLOWLY RELAXING A BIT LATER TODAY AS IT ALSO BEGINS TO SHIFT
MORE FROM THE SE. IN THAT FLOW...SPEED CONVERGENCE ALONG THE EAST COAST
WILL CONTINUE TO SUPPORT ISOLATED SHOWERS ACROSS THE ATLANTIC...ENOUGH
TO WARRANT LEAVING MENTION OF VCSH IN MOST EAST COAST TERMINALS
OUTSIDE OF TMB. CEILINGS AND VISIBILITY CONDITIONS SHOULD REMAIN
VFR THROUGH FORECAST PERIOD OUTSIDE BRIEF PERIODS OF MAY BE MVFR
CEILINGS ALONG EAST COAST SITES. /PS

&&

.MARINE...WINDS WILL DECREASE THROUGH TODAY WITH SCA CONDITIONS
SLOWLY SUBSIDING. A MODERATE SWELL AND EAST WINDS OF 15 TO 20KTS WILL
CONTINUE TO CREATE SEAS OF 7 TO 10 FEET INTO THIS EVENING. WINDS
AND SEAS WILL DECREASE INTO SUNDAY AS A COLD FRONT ENTER THE AREA
AND THE PRESSURE GRADIENT RELAX SOMEWHAT. EAST WINDS WILL INC AGAIN
INTO TUE AS HIGH PRESSURE MOVES BY TO THE NORTH, HOWEVER SPEEDS
ARE EXPECTED TO STAY BELOW SCA CRITERIA.

&&

.FIRE WEATHER...RHS ACROSS THE WESTERN HALF OF THE CWA TODAY WILL
BE SLIGHTLY HIGHER THAN DURING FRI AFTERNOON, BUT WILL STILL FALL INTO
THE LOW 40S TO PERHAPS THE UPPER 30S AT ISOLATED LOCATIONS. WINDS
WILL ALSO BE IN THE 10 TO 15KT RANGE IN THE AFTERNOON WITH HIGHER
GUSTS. RED FLAG CONDITIONS ARE NOT EXPECTED. MOISTURE WILL INC
INTO SUNDAY, HOWEVER A FEW THUNDERSTORMS ARE EXPECTED AHEAD OF A
COLD FRONT. A SLIGHTLY DRIER AIRMASS WILL WORK BACK INTO THE AREA
FOR MON, BUT THE DRIEST CONDITIONS ARE EXPECTED AROUND THE LAKE
REGION WITH MIN RHS FALLING INTO THE UPPER 30S.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  79  65  81  60 / 20 10 50 30
FORT LAUDERDALE  79  70  81  64 / 20 10 50 40
MIAMI            80  68  82  65 / 20 10 50 30
NAPLES           82  62  80  60 / 10 10 30 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR COASTAL
     WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
     WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING
     FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS.

     SMALL CRAFT ADVISORY UNTIL 4 AM EST SUNDAY FOR COASTAL WATERS
     FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-WATERS
     FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20
     NM TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR BISCAYNE
     BAY.

GM...SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR GULF
     WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
     20 TO 60 NM.

&&

DISCUSSION/MARINE...04/AT
AVIATION/RADAR/FIRE...52/PS
Hazardous weather outlook, Mar 5, 4:59 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
459 AM EST SAT MAR 5 2011

FLZ063-066>075-168-172>174-060000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
459 AM EST SAT MAR 5 2011

...HIGH RISK OF DANGEROUS RIP CURRENTS ATLANTIC BEACHES THROUGH THE WEEKEND...
...HAZARDOUS MARINE CONDITIONS GULF STREAM THROUGH LATE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: STRONG EAST WINDS OF 15 TO 25 MPH ALONG THE PALM
BEACH TO MIAMI DADE COUNTY BEACHES TODAY ALONG WITH A SMALL SWELL
WILL CONTINUE TO CREATE A HIGH RISK OF DANGEROUS RIP CURRENTS
ALONG THE ATLANTIC COAST OF PALM BEACH, BROWARD, AND MIAMI-DADE
COUNTIES.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

WAVES: SEAS IN THE GULF STREAM WILL BE 8 TO 10 FEET NEAR THE
COAST AND 5 TO 7 FEET TODAY AND SUBSIDING TO 4 TO 6 FEET AND 3 TO
5 FEET RESPECTIVELY BY LATE TONIGHT. SURF CONDITIONS WILL BE
ROUGH THIS MORNING WITH BREAKERS OF 2 TO 4 FEET POSSIBLE ALONG THE
SOUTHEAST COAST WITH WORST CONDITIONS ALONG THE PALM BEACH COUNTY
BEACHES.

VISIBILITY: SMOKE FROM A WILD FIRE IN THE WESTERN SUBURBS OF MIAMI
NORTH OF THE TAMIAMI TRAIL AND WEST OF SW 147TH AVENUE COULD STILL
RESULT IN REDUCED VISIBILITIES ALONG PORTIONS OF KROME AVENUE AND
THE TAMIAMI TRAIL THIS MORNING. FOR TONIGHT, PATCHY FOG IS
FORECAST ACROSS MUCH OF INTERIOR SOUTH FLORIDA AS LIGHTER WINDS
WILL RESULT IN BETTER CONDITIONS FOR FOG TO DEVELOP. PATCHY FOG
MIXED WITH ANY RESIDUAL SMOKES FROM THE RECENT FIRES WILL RESULT
IN A BETTER CHANCE OF VERY LOW VISIBILITIES SUNDAY MORNING VERSUS
SATURDAY MORNING ACROSS INTERIOR AREAS AFFECTED BY RECENT FIRE
ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RISK OF DANGEROUS RIP CURRENTS WILL DECREASE BY SUNDAY ALONG
THE SOUTHEAST COAST AS WINDS WEAKEN AND SHIFT FROM THE SOUTH AND
SOUTHWEST WITH THE RISK INCREASING ALONG THE COLLIER COUNTY COAST
ON SUNDAY.

A COLD FRONT WILL MOVE ACROSS SOUTH FLORIDA SUNDAY EVENING.
INCREASING INSTABILITY WILL RESULT IN A RISK OF THUNDERSTORMS
ACROSS THE AREA SUNDAY AFTERNOON AND EVENING...ESPECIALLY ALONG
THE ATLANTIC COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 10:32 AM ESTSmall Craft AdvisoryMFL5 hr

Nearby

Coastal Flood Statements in Florida, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.